Alert archive / Minnesota / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 97, NWS La Crosse, WI

June 20, 1998Dodge County, Mower County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 20, 1998, 12:43 PM CDT for Dodge County, Mower County, Minnesota. It was in force for 77 min. 6 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 20, 1998, 12:43 PM CDT (17:43 UTC)
Expired
Jun 20, 1998, 2:00 PM CDT
In force
77 min
Issued by
NWS La Crosse, WI
Area
Whole counties

Counties Dodge County, MN, Mower County, MN

The radar

The Minneapolis radar (KMPX), 127 km from the middle of the area, began a volume at 17:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 1:05 PM CDTHail 0.75Waltham, MN
Jun 20, 1:25 PM CDTHail 1.5Austin, MN
Jun 20, 1:36 PM CDTHail 1.5Austin, MN
Jun 20, 1:39 PM CDTHail 0.75Waltham, MN
Jun 20, 1:45 PM CDTHail 0.75Sargeant, MN
Jun 20, 1:47 PM CDTHail 1.25Waltham, MN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 9:15 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 5.7 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 1998-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 1998-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 416 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-384 J/kg
Mixed-layer LCL
2049 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
416 m²/s²
0-3 km storm-relative helicity
589 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLSE 201746
SVRLSE
MNC039-099-201900-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
1243 PM CDT SAT JUN 20 1998

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN DODGE COUNTY IN SOUTHEASTERN MINNESOTA
  MOWER COUNTY IN SOUTHEASTERN MINNESOTA

* UNTIL 200 PM CDT

* AT 1240 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 40 MILES SOUTHWEST OF ROCHESTER OR 20 MILES
  WEST OF AUSTIN...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  AUSTIN AROUND 115 PM CDT
  HAYFIELD AROUND 125 PM CDT

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING WIND.
GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS!

TMC/KRC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:49 AM CDT, 9 hours 54 minutes earlier.

Area forecast discussion, Jun 20, 2:49 AM CDT, 9 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
249 AM CDT SAT JUN 20 1998

MAIN CONCERN OF THE DAY WILL BE POTENTIAL FOR SEVERE WEATHER.

AT 06Z...SURFACE ANALYSIS HAD A WEAK WARM FRONT FROM NORTHWEST
MINNESOTA EXTENDING SOUTHEAST TO NEAR MKE.  A STRONGER WARM FRONT WAS
LOCATED FROM A LOW CENTER IN NEBRASKA EXTENDING TO SOUTHERN ILLINOIS.
DEWPOINTS IN THE LOWER 70S IN EASTERN KANSAS AND UP INTO EXTREME
SOUTHWEST IOWA. KMPX RADAR HAS AN AREA OF SHOWERS AND THUNDERSTORMS
MOVING ACROSS CENTRAL MINNESOTA.  PRECIPITATION APPEARS TO HAVE BEEN
DECREASING IN INTENSITY DURING THE LAST COUPLE OF HOURS.
IR SATELLITE IMAGERY HAS BAND OF CLOUDS ACROSS SOUTH DAKOTA AND WESTERN
MINNESOTA MOVING QUICKLY TO THE NORTHEAST.  LOOKING AT 1400 M AND
1500 M PROFILER DATA...IT APPEARS THE 850 MB WARM FRONT HAS GONE
THROUGH NELIGH NEBRASKA...BUT PRECIPITATION CONTAMINATING WINDS AT WOOD
LAKE MINNESOTA SITE SO CANT DETERMINE NORTHWARD EXTENT.

ETA 00Z RUN HAD FAIRLY GOOD REPRESENTATION OF SURFACE FEATURES AT 06Z.
ETA FORECASTS MOISTURE AT SURFACE AND 850 MB TO SURGE TO THE NORTH WITH
850 MB DEWPOINTS OF 12 C OR GREATER ACROSS THE SOUTHWEST HALF OF THE
FORECAST AREA BY 18Z AND 2 M DEWPOINTS IN THE LOWER 70S.  BELIEVE THE
ETA QPF MAY BE OVERDOING AFTERNOON PRECIPITATION THUS SURPRESSING 2 M
TEMPERATURES. MODIFYING SOUNDINGS FOR ANTICIPATED HIGHS...EXPECT 3000
TO 5000 J/KG CAPE VALUES BY LATE AFTERNOON ACROSS THE AREA WITH HIGHEST
VALUES IN NORTHEAST IOWA. ETA HELICITY FIELD HAS VALUES OF 150 OR
GREATER OVER MOST SECTIONS BY 18Z. JET STREAK SEEN AT 250 MB ALONG
MONTANA/WYOMING BORDER...ETA FORECASTS THIS JET TO MOVE INTO ARROWHEAD
OF MINNESOTA BY 00Z WITH STRONG DIVERGENT AREA OVER NORTHWEST HALF OF
THE FORECAST AREA AT THAT TIME.

WITH UNSTABLE ATMOSPHERE...JET STREAK MOVING NORTH OF THE AREA...AND
COLD FRONT APPROACHING WESTERN SECTIONS OF FORECAST AREA BY LATE
AFTERNOON...EXPECT STRONG THUNDERSTORMS TO DEVELOP ALONG THE FRONT.
ATMOSPHERE SEEMS TO SUPPORT STRONG WINDS AND HAIL...BUT PROBABLY ENOUGH
SHEAR ESPECIALLY SOUTHERN HALF TO SUPPORT SOME STRONG ROTATION. STORMS
WILL PROBABLY NOT REACH FAR EASTERN SECTIONS UNTIL THE EVENING HOURS.
NGM MOS TEMPERATURE GUIDANCE SEEMS REASONABLE...BUT ETA 2 M
TEMPERATURES ARE MUCH TOO COOL.

NELSON

In the hours before

Special weather statement, Jun 20, 10:05 AM CDT, 2 hours 38 minutes before
MNZ079-086>088-094>096-WIZ017-029-032>034-041-042-201800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1005 AM CDT SAT JUN 20 1998

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 300PM CDT...

SHOWERS AND THUNDERSTORMS DEVELOPING OVER SOUTH CENTRAL MINNESOTA
AND MOVING NORTHEAST AT 45 MPH ARE EXPECTED TO BEGIN AFFECTING THE
AREA BETWEEN 10 AM AND NOON.  THE MAIN THREAT FROM THESE
THUNDERSTORMS WILL BE HAIL...GUSTY WINDS AND HEAVY RAIN.  THESE
STORMS WILL CONTINUE TO DEVELOP INTO THE AFTERNOON HOURS.

AT SIGNS OF AN IMPENDING STORM...TOWERING THUNDERHEADS...DARKENING
SKIES...LIGHTNING AND INCREASING WINDS...MOVE TO A PLACE OF SAFETY.
DO NOT ATTEMPT TO CROSS FLOODED ROADWAYS. TUNE IN TO NOAA WEATHER
RADIO...YOUR LOCAL RADIO OR TV STATION...OR LOCAL CABLE TELEVISION
FOR THE LATEST WEATHER INFORMATION AND LATER STATEMENTS OR POSSIBLE
WARNINGS.

TMC
Special weather statement, Jun 20, 11:20 AM CDT, 1 hour 23 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-211200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1120 AM CDT SAT JUN 20 1998

...MODERATE RISK OF SEVERE WEATHER THIS AFTERNOON AND EVENING...

SEVERE THUNDERSTORMS ARE ANTICIPATED IN NORTHEAST IOWA...SOUTHEAST
MINNESOTA AND SOUTHWEST...WEST CENTRAL AND CENTRAL WISCONSIN THIS
AFTERNOON INTO THIS EVENING. THE PRIMARY THREAT WILL BE STRAIGHT-LINE
DAMAGING WINDS...LARGE HAIL AND POSSIBLY ISOLATED TORNADOES. VERY HEAVY
RAIN WILL ALSO OCCUR. THE MOST FAVORABLE TIME SHOULD BE FROM 1 PM
THROUGH 9 PM.

WARM...MOIST AIR WAS SURGING TO THE NORTH AHEAD OF A COLD FRONT PUSHING
INTO WESTERN MINNESOTA AND NORTHWEST IOWA. THE AIR MASS WILL BECOME
VERY UNSTABLE THIS AFTERNOON FOR EXPLOSIVE SEVERE THUNDERSTORM
DEVELOPMENT. MEANWHILE...WIND SHEAR PROFILES WILL ENHANCE THE POTENTIAL
FOR DAMAGING WINDS AND POSSIBLY ISOLATED TORNADOES.

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING
SINCE THIS HAS THE POTENTIAL FOR BEING A WIDESPREAD SEVERE WEATHER
EVENT. EMERGENCY MANAGERS AND LAW ENFORCEMENT OFFICIALS ARE ADVISED TO
PAY CLOSE ATTENTION TO THE LATEST FORECASTS.

THOMPSON
Special weather statement, Jun 20, 11:20 AM CDT, 1 hour 23 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-211200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1120 AM CDT SAT JUN 20 1998

...MODERATE RISK OF SEVERE WEATHER THIS AFTERNOON AND EVENING...

SEVERE THUNDERSTORMS ARE ANTICIPATED IN NORTHEAST IOWA...SOUTHEAST
MINNESOTA AND SOUTHWEST...WEST CENTRAL AND CENTRAL WISCONSIN THIS
AFTERNOON INTO THIS EVENING. THE PRIMARY THREAT WILL BE STRAIGHT-LINE
DAMAGING WINDS...LARGE HAIL AND POSSIBLY ISOLATED TORNADOES. VERY HEAVY
RAIN WILL ALSO OCCUR. THE MOST FAVORABLE TIME SHOULD BE FROM 1 PM
THROUGH 9 PM.

WARM...MOIST AIR WAS SURGING TO THE NORTH AHEAD OF A COLD FRONT PUSHING
INTO WESTERN MINNESOTA AND NORTHWEST IOWA. THE AIR MASS WILL BECOME
VERY UNSTABLE THIS AFTERNOON FOR EXPLOSIVE SEVERE THUNDERSTORM
DEVELOPMENT. MEANWHILE...WIND SHEAR PROFILES WILL ENHANCE THE POTENTIAL
FOR DAMAGING WINDS AND POSSIBLY ISOLATED TORNADOES.

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING
SINCE THIS HAS THE POTENTIAL FOR BEING A WIDESPREAD SEVERE WEATHER
EVENT. EMERGENCY MANAGERS AND LAW ENFORCEMENT OFFICIALS ARE ADVISED TO
PAY CLOSE ATTENTION TO THE LATEST FORECASTS.

THOMPSON
Special weather statement, Jun 20, 11:25 AM CDT, 1 hour 18 minutes before
MNZ079-086>088-094>096-WIZ017-029-032>034-041-042-201740-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1125 AM CDT SAT JUN 20 1998

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 300 PM CDT...

AT 1120 AM A LINE OF THUNDERSTORMS EXTENDED FROM 50 MILES SOUTHWEST
OF MANKATO MN NORTHEASTWARD TO ABOUT 15 MILES NORTHWEST OF RED WING
MN TO JUST EAST OF HAYWARD WI.  THESE STORMS WERE MOVING NORTHEAST
AT 45 MPH.  THE STRONGEST STORMS WERE LOCATED IN THE SOUTHWESTERN
PORTION OF THIS LINE...IN SOUTH CENTRAL MINNESOTA. THE STORMS IN
THAT LOCATION HAVE ALREADY PRODUCED HAIL THE SIZE OF GOLF BALLS.
THE STORMS BETWEEN RED WING AND HAYWARD WERE ALSO BEGINNING TO
STRENGTHEN. THE ENTIRE LINE IS EXPECTED TO MOVE EAST THROUGH THE
DAY.

AT SIGNS OF AN IMPENDING STORM...TOWERING THUNDERHEADS...DARKENING
SKIES...LIGHTNING AND INCREASING WINDS...MOVE TO A PLACE OF SAFETY.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY. MOVE TO HIGHER GROUND.  STAY TUNED TO NOAA WEATHER RADIO...
CABLE TELEVISION OR LOCAL TELEVISION OR RADIO STATIONS FOR LATER
STATEMENTS OR POSSIBLE WARNINGS CONCERNING THIS DANGEROUS WEATHER
SITUATION.

TMC/KRC
Special weather statement, Jun 20, 11:25 AM CDT, 1 hour 18 minutes before
MNZ079-086>088-094>096-WIZ017-029-032>034-041-042-201740-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1125 AM CDT SAT JUN 20 1998

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 300 PM CDT...

AT 1120 AM A LINE OF THUNDERSTORMS EXTENDED FROM 50 MILES SOUTHWEST
OF MANKATO MN NORTHEASTWARD TO ABOUT 15 MILES NORTHWEST OF RED WING
MN TO JUST EAST OF HAYWARD WI.  THESE STORMS WERE MOVING NORTHEAST
AT 45 MPH.  THE STRONGEST STORMS WERE LOCATED IN THE SOUTHWESTERN
PORTION OF THIS LINE...IN SOUTH CENTRAL MINNESOTA. THE STORMS IN
THAT LOCATION HAVE ALREADY PRODUCED HAIL THE SIZE OF GOLF BALLS.
THE STORMS BETWEEN RED WING AND HAYWARD WERE ALSO BEGINNING TO
STRENGTHEN. THE ENTIRE LINE IS EXPECTED TO MOVE EAST THROUGH THE
DAY.

AT SIGNS OF AN IMPENDING STORM...TOWERING THUNDERHEADS...DARKENING
SKIES...LIGHTNING AND INCREASING WINDS...MOVE TO A PLACE OF SAFETY.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY. MOVE TO HIGHER GROUND.  STAY TUNED TO NOAA WEATHER RADIO...
CABLE TELEVISION OR LOCAL TELEVISION OR RADIO STATIONS FOR LATER
STATEMENTS OR POSSIBLE WARNINGS CONCERNING THIS DANGEROUS WEATHER
SITUATION.

TMC/KRC
Special weather statement, Jun 20, 12:24 PM CDT, 19 minutes before
MNZ079-086>088-094>096-WIZ017-029-032>034-041-042-201835-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1224 PM CDT SAT JUN 20 1998

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 300 PM CDT...

AT 1220 PM A LINE OF SHOWERS AND STRONG THUNDERSTORMS WAS LOCATED
FROM JUST WEST OF ALBERT LEA NORTHEASTWARD TO ABOUT 15 MILES
NORTHWEST OF WABASHA THROUGH EAU CLAIRE TO ABOUT 10 MILES EAST OF
HAYWARD.  THE INDIVIDUAL STORMS CONTINUED TO MOVE NORTHEAST AT 45
MPH WHILE THE LINE ITSELF WAS MOVING EAST AROUND 20 MPH. HAIL THE
SIZE OF GOLF BALLS AND WIND DAMAGE HAVE BEEN REPORTED WITH THE
STORMS IN THE SOUTHWESTERN PORTION OF THIS LINE. HEAVY RAIN...
DAMAGING WINDS AND HAIL ARE ALL POSSIBLE WITH THESE STORMS.

AT SIGNS OF AN IMPENDING STORM...TOWERING THUNDERHEADS...DARKENING
SKIES...LIGHTNING AND INCREASING WINDS...MOVE TO A PLACE OF SAFETY.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY. MOVE TO HIGHER GROUND. STAY TUNED TO NOAA WEATHER RADIO...
YOUR LOCAL RADIO OR TV STATION...OR LOCAL CABLE TELEVISION FOR
LATER STATEMENTSb AND POSSIBLE WARNINGS.

TMC/KRC

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 1:13 PM CDTTornado WarningARXDodge, Mower47 min
Jun 20, 1:46 PM CDTTornado WarningARXFillmore, Olmsted64 min
Jun 20, 1:56 PM CDTTornado WarningARXMower44 min
Jun 20, 2:11 PM CDTFlash Flood WarningARXMower2 hr
Jun 20, 2:40 PM CDTSevere Thunderstorm WarningARXMower30 min
Jun 20, 2:49 PM CDTTornado WarningARXFillmore61 min
Jun 20, 3:25 PM CDTTornado WarningARXFillmore60 min
Jun 20, 4:00 PM CDTSevere Thunderstorm WarningARXHouston60 min
Jun 20, 4:25 PM CDTTornado WarningARXHouston60 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.